Alert archive / Colorado / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 152, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 21, 2020, 6:26 PM MDT for Logan County, Weld County, Colorado. It was in force for 24 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 21, 2020, 6:26 PM MDT (00:26 UTC)
- Expired
- Jul 21, 2020, 6:50 PM MDT
- In force
- 24 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Logan County, CO, Weld County, CO
The radar
The Cheyenne radar (KCYS), 107 km from the middle of the area, began a volume at 00:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 21, 6:28 PM MDT | HAIL 0.75 | 11 N Stoneham, CO | . |
| Jul 21, 6:28 PM MDT | HAIL 0.75 | 11 N Stoneham, CO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 21, 1:33 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 0.4 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 52 J/kg
- Mixed-layer CIN
- -215 J/kg
- Mixed-layer LCL
- 2793 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
158
WUUS55 KBOU 220026
SVRBOU
COC075-123-220115-
/O.NEW.KBOU.SV.W.0152.200722T0026Z-200722T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
626 PM MDT Tue Jul 21 2020
The National Weather Service in Denver Colorado has issued a
* Severe Thunderstorm Warning for...
Eastern Weld County in northeastern Colorado...
Western Logan County in northeastern Colorado...
* Until 715 PM MDT.
* At 626 PM MDT, a severe thunderstorm was located 11 miles southwest
of Westplains, or 27 miles northwest of Sterling, moving east at 10
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees. Hail damage to
vehicles is expected.
* This severe thunderstorm will remain over mainly rural areas of
eastern Weld and western Logan Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4070 10370 4087 10373 4093 10355 4074 10348
TIME...MOT...LOC 0026Z 255DEG 7KT 4078 10368
HAIL...1.00IN
WIND...60MPH
$$
RJK1 follow-up statement
820
WWUS55 KBOU 220050
SVSBOU
Severe Weather Statement
National Weather Service Denver CO
650 PM MDT Tue Jul 21 2020
COC075-123-220059-
/O.CAN.KBOU.SV.W.0152.000000T0000Z-200722T0115Z/
Weld CO-Logan CO-
650 PM MDT Tue Jul 21 2020
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN WELD AND WESTERN LOGAN
COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
northeastern Colorado.
LAT...LON 4070 10370 4087 10373 4093 10355 4074 10348
TIME...MOT...LOC 0048Z 255DEG 7KT 4079 10362
$$
RJKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 1:56 PM MDT, 4 hours 30 minutes earlier.
Area forecast discussion, Jul 21, 1:56 PM MDT, 4 hours 30 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 156 PM MDT Tue Jul 21 2020 .SHORT TERM...(This evening through Wednesday) Issued at 135 PM MDT Tue Jul 21 2020 Broad east-west oriented 500 mb ridge with center from south Texas east across southern gulf states will remain in place, with weak flow over the forecast area. Humidity levels begin to increase late Wednesday in response to mid tropospheric flow turning more southwesterly in advance of upper low settling in to central California coast. Thunderstorms to continue this afternoon into early evening. Best instability along the I-25 corridor, with surface based CAPE over 2000 j/kg in western Weld/eastern Larimer counties. 0-6km shear 30- 35 kts sufficient to help produce large hail. Further south into core of metro area shear and cape is both less. Precipitable water over an inch through the evening, and MBE vectors around 10 kts indicate slow moving storms for heavy rainfall rates. For the overnight hours after storms clear, allowing what little radiational cooling possible to occur. Dewpoints in the upper 50s to low 60s on the plains, and 40s and 50s in the mountains will limit lows to similar values. This is the start of the monsoon, and higher humidity will remain around. For Wednesday, high resolution models have weak northerly flow along the northern plains next to the foothills, likely residual outflow from previous night's convection and response to a weak morning Denver Cyclone and developing lee side trough. PWATS in that area drop to 3/4 inch or less but quickly recover by mid day, with much of the area near an inch. With more moisture in the column soundings become more moist adiabatic, and as a result CAPE generally limited to 1000 j/kg or less. Lower severe threat on Wednesday, with storm development predominantly over the mountains and foothills. Wind profile continues to favor slow movers/backbuilding storms and heavy rain. Instability greatest Wednesday afternoon in the far northeast, however cap should hold fast there with no storm development. .LONG TERM...(Wednesday night through Tuesday) Issued at 135 PM MDT Tue Jul 21 2020 A dry summer trough over California plus a ridge over the central plains will continue to advect mid-level moisture through Arizona and New Mexico into Colorado on Thursday. Additionally, a weak short wave trough moves northward from western Colorado into Montana by later in the day. Any additional lift from the departing trough will be gone by the time things get cooking midday. However, there certainly appears to be ample mid-level moisture in place for afternoon showers and thunderstorms across the high country, but coverage looks less than Wednesday. PW values decrease to 0.5" across the high country and 0.7-1" east of the foothills. Finally, surface moisture gets pushed east/mixed out into far northeast Colorado. All that said the chances of convection moving off the mountains and sustaining itself are low. Should be plenty of gusty winds with the convection with DCAPEs 1200-1500 J/kg across the plains. Heavy rainfall threat looks low with dry low-levels and storm motions around 20-30 mph. With drying in the low levels, and 700 mb temps around +15degC, low to mid 90s are expected across the plains, and 70s in the mountain valleys. Friday, this weekend, and well into next week the ridge remains over the Central plains, which puts Colorado in monsoonal flow. Southwest flow aloft with fairly decent flow will be the norm in the extended. Each afternoon should see scattered showers and thunderstorms forming first over the mountains, then moving northeast across the foothills and adjacent plains. Dewpoints across the plains mix out into the mid 40s, so once the convection reaches the plains precipitation amounts should be light. Gusty outflow winds will be a safe bet every day. The flow of monsoonal moisture increases Friday into Sunday, so by Sunday storms should be more numerous and also contain a better chance of heavy rain in the high country and Palmer Divide. It's Day 6 (Monday) so confidence is low, but a strong low-level east-northeast surge occurs with a surface high across the northern plains a surface low in W. Kansas. Low-level moisture streams into the eastern plains with dewpoints in the 60s all the way into the eastern Foothills. Combined with monsoon flow aloft and mid-level moisture, PW values could exceed 1.5" west of I-25, and nearly an inch in the high country. Ensemble solutions have this in excess of 2 standard deviations above normal. Needless to say if that happens heavy rain and flash flooding would be a concern. With clouds and the possibility of heavy rain, highs will remain in the 80s across the plains, and 70s in the mountain valleys and foothills. Tuesday looks similar to Monday, but with more of a southeast low level flow and a bit less low-level moisture, but still plenty of moisture at all levels that would result in good chances of showers and thunderstorms across much of our area. Models do not agree entirely after Monday, with the ECMWF building the ridge over Colorado, shutting down the monsoonal flow across north central/northeast Colorado, while the GFS and Canadian models keep it going. We shall see. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 135 PM MDT Tue Jul 21 2020 VFR with scattered thunderstorms affecting taf sites 21z-02z. Thunderstorms to develop first over Palmer Divide then spread east and north through the afternoon. Storms to move east after 02z, with VFR continuing through the night. Normal drainage wind from south-southwest overnight, and although humidity remains high wind direction will not favor stratus development over KDEN as was the case last night. Weak Denver Cyclone develops in the morning, with wind shifting through west to northwest. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Hanson LONG TERM...Schlatter AVIATION...Hanson
Hazardous weather outlook, Jul 21, 11:04 AM MDT, 7 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1104 AM MDT Tue Jul 21 2020 COZ030>051-221715- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1104 AM MDT Tue Jul 21 2020 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Scattered thunderstorms are expected to develop this afternoon over the Front Range mountains and foothills. The storms will spread east across the Urban Corridor and eastern plains late this afternoon and evening. Some of the storms may become severe with golfball size hail, wind gusts to 70 mph, and locally heavy rain. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Wednesday and through the weekend will see warming temperatures with isolated to scattered storms each afternoon. Storm coverage will be higher over the mountains and foothills starting Wednesday with moderate to heavy rain, lightning, gusty winds, and hail being the primary threats. With highs once again reaching into the 90s across the eastern plains and Denver Metro, everyone is urged to follow heat safety guidelines. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed after 2 pm today.
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 6:39 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 36 min |
| Jul 21, 8:57 PM MDT | Severe Thunderstorm Warning | BOU | Logan | 33 min |
| Jul 21, 9:28 PM MDT | Severe Thunderstorm Warning | BOU | Logan, Washington | 47 min |
| Jul 21, 9:34 PM MDT | Special Weather Statement | BOU | Larimer | 41 min |
| Jul 21, 10:15 PM MDT | Severe Thunderstorm Warning | BOU | Logan, Washington | 30 min |
| Jul 22, 12:10 AM MDT | Special Weather Statement | BOU | Phillips | 50 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.